The predictions are not good. According to the National Osteoporosis Foundation, a woman age 50 and over has about a 50 percent risk of suffering bone fracture. One quarter of them will be a fracture that affects the vertebrae. Healing from this type of injury also slows as one ages and the bone’s ability to replace new bone with old slows down.

In fact, from our 30s onward the bone remodeling process slows, which puts us at greater risk for osteoporosis as we age, especially after the age of 50.

Big Pharma has studied the population trends, and in 1995, released the first bisphosphonates to treat osteoporosis. They caught on immediately. More than 150 million prescriptions were written for bisphosphonates from 2005 to 2009. They include alendronate (Fosamax), risedronate (Actonel), and ibandronate (Boniva). Alendronate alone accounted for 61 percent of the prescriptions primarily for women (71 to 78 percent) over age 60, according to an FDA advisory committee meeting gathered in September 2011.

[youtube_sc url=”http://www.youtube.com/watch?v=_uKlSYPOulc”]

Bisphosphonates were developed with the bone remodeling process in mind. Human bones are always undergoing change – osteoclast cells remove bone tissue and osteoblast cells rebuild new bone throughout our lifetime.

Bisphosphonates slow the osteoclasts’ ability to remove old bone. Unfortunately leaving old bone behind may contribute to its brittleness. At the same time with a slowed removal process the rebuilding process is also slowed. Combine this with the natural tendency as we age to slow the process – the result is bone brittleness that begins with small cracks that lay the groundwork for stress fractures and fractures.

It may take a patient up to five years on a bisphosphonate for the bone weakening to occur. Even after a woman stops taking the drug, bisphosphonates continue to work, for as long as another five years.

The types of injuries that result from bisphosophonate use include atypical femur fractures or subtrochanteric fractures that might result from normal day-to-day activity. Often the patient reports that they hear a “snap” sound when the bone breaks, which can occur from any day-to-day activity.

The FDA describes the location of fractures in a background document prepared for an advisory committee meeting held September 9, 2011. For example, a subtrochanteric fracture is basically one that causes the femur to snap more or less in half. It is very likely that the true number of atypical fractures is going unreported. Pain in the thigh for some time might forecast a problem.

These serious complications began to be recognized by the scientific community in 2005

Until recently, the theory was that you would stay on these drugs for the rest of your life.

Weight bearing exercise, a healthy diet, taking supplements such as Vitamin D and K, combined with a high bone mineral density score may indicate that a woman may never have needed to be on this class of drugs. That didn’t stop marketers from encouraging doctors to put almost every aging woman on bisphosphonates.

Severely Suppressed Bone Turnover: A Potential Complication of Alendronate Therapy,” published in the Journal of Clinical Endocrinology and Metabolism in March 2005 reported on the high number of atypical fractures with the use of Fosamax at three to eight years.

It was that article by Dr. Clarita Odvina that suggested use of bisphosphonates be stopped after five years among those patients who are not at high risk of osteoporosis. After that a drug holiday might be undertaken, perhaps as long as five years, suggests an article published in the Journal of the American Medical Association.

The FDA finally issued a Safety Issue Application to track the injuries occurring in 2008, but it wasn’t until 2010 that the standard definition of an atypical femur fracture was proposed by The American Society for Bone and Mineral Research.

Finally in March 2010, the FDA issued a Drug Safety Communication saying it was looking into the femur fracture risk. Six months later the watchdog agency issued a warning about the risk of atypical femur fractures among patients on bisphosphonates which was added to the drugs’ label in January 2011.

The FDA concludes the jury is still out on a clear link between bisphosphonate use and fractures.

Delay in this case equals justice denied.

Leave a Reply

Your email address will not be published. Required fields are marked *

Recognized by